Alert archive / Arizona / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 116, NWS Tucson, AZ

August 30, 2023Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 30, 2023, 4:42 PM MST for Pima County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2023, 4:42 PM MST (23:42 UTC)
Expired
Aug 30, 2023, 5:30 PM MST
In force
48 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 1:33 PM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 30, 1:33 PM MST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
133 PM MST Wed Aug 30 2023

.SYNOPSIS...Near to record temperatures today give way to an
increase in storm coverage and a decrease in temperatures to near
normal into the weekend. Drier and warmer conditions then return
next week.

&&

.DISCUSSION...Mostly sunny to partly cloudy skies currently across
southeast Arizona as high pressure aloft is centered to our north
across north central Arizona. We're still dealing with one last day
of excessive heat from Tucson westward before a more significant
pattern change takes place brining in an a more active monsoon
pattern and cooler temperatures. For this afternoon into evening,
latest CAMS/HREF are focusing on two separate areas/timing for
convective activity. The first area will be mainly near the
international border, especially from SW Cochise County westward into
Santa Cruz and south central Pima County. We're just starting to see
some development across this area now, although its been a bit of a
struggle compared to earlier expectations. The other region will
generally be in the higher terrain of Graham/Greenlee Counties and
the adjacent New Mexico Gila Region, with convection from this area
increasing later today and pushing west to southwest into the lower
elevations late this afternoon and through much of this evening.
HREF probabilities support gusty winds with these storms and a large
area of than 50 percent chance of winds greater than 30 kts.
Additionally, locally heavy rain is expected with the stronger
storms. Shower and thunderstorm activity may persist longer into the
overnight hours than we typically see as well.

As the high pressure aloft shifts into New Mexico on Thursday, the
flow will become more southeasterly. Areas to the east of Tucson
will still be hanging onto somewhat drier air with PWAT values for
eastern areas around 0.8"-1.0" with higher PWAT values of 1-1.5"
from Tucson westward. HREF/CAMS have been consistent in showing an
active Thursday afternoon and evening, especially from the Tucson
area westward, where the greatest moisture and instability is. The
main threats with convection Thursday are strong gusty outflow winds
and areas of heavy rain with the potential for flash flooding in the
stronger storms. Have areas of blowing dust in the grids in the
typically prone areas northwest to west of Tucson. Temperatures
Thursday will drop off another several degrees compared to today but
still be a few degrees above normal for this time of year.

Deep southerly flow between a trough along the Pacific Coast and
high across west Texas establishes itself Thursday night through
Friday with embedded disturbances resulting in a very active period.
This is reminiscent of a Type IV monsoon transition season pattern.
Friday looks to be the most active day with deep moisture across the
entire forecast area and thus the greatest potential for more
widespread thunderstorm activity and areas of flash flooding.
However, the specifics for how Friday will play out will depend
significantly on Thursday night and whether overnight convection
and/or significant cloudiness reduces storm coverage. Friday will be
the coolest day of the period with highs 5 to 8 degrees below
normal.

Lingering moisture will remain in the southerly flow Saturday for
continued shower and thunderstorm chances. However, the atmosphere
will dry out thereafter as more westerly and southwesterly flow
establishes itself with the high to our south. As the high gradually
builds back north by the middle of next week, temperatures will
gradually warm back up with highs back around 100 in Tucson on
Wednesday.

&&

.AVIATION...Valid through 01/00Z
SCT-BKN clouds with ISOLD-SCT SHRA/TSRA primarily from KTUS south
and east thru 31/06Z with ISOLD SHRA/TSRA possible overnight into
Thursday Morning. SCT-NUMEROUS SHRA/TSRA is expected to develop,
especially from KTUS/KOLS westward aft 31/20Z. Brief MVFR
CIGS/VSBYS, mountain obscurations and gusts to 35-45 kts associated
with the TSRA. Otherwise typical wind trends generally less than 12
kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered afternoon and evening showers
and thunderstorms are expected primarily from Sells eastward this
afternoon through this evening. Expect increased shower and
thunderstorm activity Thursday and Friday for the forecast area.
Drier air moving in across the area late this upcoming weekend will
bring a downturn in thunderstorms which is expected to continue into
early next week. 20-foot winds will generally 15 mph or less outside
of any thunderstorm outflow winds. High temperatures will be 7-10
degrees this afternoon, before lowering back to near normal by the
end of the week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST this evening for AZZ501-
502-504-505.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 30, 2:57 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
257 PM MST Wed Aug 30 2023

AZZ509>511-302315-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
257 PM MST Wed Aug 30 2023

...Strong thunderstorms will impact portions of central Graham and
central Greenlee Counties through 415 PM MST...

At 256 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles north of Thatcher to near Morenci to
near Mule Creek. Movement was south at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Safford, Clifton, Thatcher, Solomon, Morenci, Roper Lake State Park,
Safford Regional Airport, Pima, Duncan, Fort Thomas, Guthrie and
Swift Trail Junction.

This includes the following highways...
 Route 70 between mile markers 299 and 373, and between mile markers
375 and 377.
 Route 75 between mile markers 381 and 398.
 Route 78 between mile markers 155 and 174.
 Route 191 between mile markers 116 and 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3269 10952 3293 11027 3325 10991 3314 10935
      3315 10905 3274 10905
TIME...MOT...LOC 2156Z 018DEG 12KT 3316 10979 3310 10937 3311 10903

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

WJM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 2:57 PM MSTSpecial Weather StatementTWCGraham78 min
Aug 30, 4:06 PM MSTSevere Thunderstorm WarningTWCPima39 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.